EconPapers    
Economics at your fingertips  
 

Propensity to Consume and the Optimality of Ramsey-Euler Policies

Tapan Mitra and Santanu Roy

No 2007, Departmental Working Papers from Southern Methodist University, Department of Economics

Abstract: In a general one-sector optimal stochastic growth model where the production technology may be globally unproductive or may allow for unbounded growth, a policy function satisfying the Ramsey-Euler condition may not be optimal even if consumption and investment are continuous and increasing in output. We outline verifiable sufficient conditions for optimality that do not require checking the transversality condition. In addition to continuity (or monotonicity), these conditions impose lower bounds on the propensity to consume. In the case of production functions with multiplicative shocks, the consumption propensity needs to be bounded away from zero; a similar condition is sufficient for more general production functions if the utility function belongs to a restricted class.

Keywords: Stochastic growth; optimal economic growth; uncertainty; unbounded growth; unproductive technology; transversality condition; optimality conditions; Euler equation. (search for similar items in EconPapers)
JEL-codes: C6 D9 O41 (search for similar items in EconPapers)
Date: 2020-06
New Economics Papers: this item is included in nep-dge, nep-gro and nep-upt
References: Add references at CitEc
Citations:

Downloads: (external link)
ftp://ftp1.economics.smu.edu/WorkingPapers/2020/ROY/ROY-2020-06.pdf
Our link check indicates that this URL is bad, the error code is: 500 Failed to connect to FTP server ftp1.economics.smu.edu: [Net::FTP] Connection closed

Related works:
Journal Article: Propensity to consume and the optimality of Ramsey–Euler policies (2022) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:smu:ecowpa:2007

Access Statistics for this paper

More papers in Departmental Working Papers from Southern Methodist University, Department of Economics Department of Economics, P.O. Box 750496, Southern Methodist University, Dallas, TX 75275-0496.
Bibliographic data for series maintained by Ömer Özak ().

 
Page updated 2025-03-20
Handle: RePEc:smu:ecowpa:2007